Synthol, a site enhancement oil (SEO), has gained popularity among some bodybuilders for its ability to create the illusion of larger muscles. While it may offer a temporary cosmetic effect, synthol usage comes with a range of potential risks and side effects. This article will delve into the composition of synthol, the reasons behind its use, and the potential dangers associated with it, supported by scientific studies.
Composition and Usage
Synthol is typically composed of 85% oil (often medium-chain triglycerides), 7.5% lidocaine (a local anesthetic), and 7.5% alcohol (which serves as a sterilizing agent) (1). It is injected directly into the muscles to occupy space between muscle fibers, giving the appearance of increased muscle volume. Unlike anabolic steroids, synthol does not contribute to muscle growth or strength but only provides a temporary cosmetic effect (2).
Risks and Side Effects
Numerous studies and case reports highlight the potential dangers of synthol use, including infections, nerve damage, pulmonary embolism, muscle damage, and uneven or unnatural appearance (3, 4, 5).
- Infections: A study by Sánchez et al. (2015) reported cases of bacterial infections, abscesses, and even necrotizing fasciitis (flesh-eating disease) resulting from synthol injections (6). These infections can be life-threatening and often require surgical intervention and long-term antibiotic therapy.
- Nerve damage: A case report by Chew et al. (2017) highlighted a patient who developed severe nerve pain and muscle weakness after injecting synthol into his biceps (7). The patient required surgery to decompress the affected nerves, but the long-term prognosis was uncertain.
- Pulmonary embolism: A study by Esfandiari et al. (2018) reported a case of a young bodybuilder who suffered a life-threatening pulmonary embolism after injecting synthol (8). The embolism blocked blood flow to the lungs, causing severe respiratory distress and requiring emergency treatment.
- Muscle damage: Long-term use of synthol can cause fibrosis, leading to permanent muscle damage and disfigurement (9). A study by Ghandourah et al. (2012) found that synthol injections led to significant scarring and deformation of the muscle tissue, as well as a reduction in muscle function (10).
- Uneven or unnatural appearance: Improper injection of synthol can lead to an imbalanced or unnatural-looking physique, which may be difficult or impossible to correct without surgery (11).
In addition to the risks and side effects previously discussed, synthol use has also been associated with several cases of death. The following are some examples of fatal outcomes related to synthol use:
- Kidney and liver failure: There have been reports of bodybuilders experiencing kidney and liver failure due to the prolonged use of synthol and other performance-enhancing drugs (12). This toxic effect on vital organs can eventually lead to death.
- Infection-related complications: As mentioned earlier, synthol injections can lead to severe infections such as necrotizing fasciitis (flesh-eating disease) (6). If left untreated or if the infection becomes unmanageable, it can result in sepsis, organ failure, and eventually death.
- Pulmonary embolism: A study by Esfandiari et al. (2018) reported a case of a young bodybuilder who suffered a life-threatening pulmonary embolism after injecting synthol (8). In some cases, pulmonary embolism can be fatal if not treated promptly.
These tragic outcomes underscore the dangerous nature of synthol use and the importance of avoiding this risky and harmful practice.
Notorious Examples of Synthol Use
Despite the dangers associated with synthol, some individuals have gained notoriety for their excessive use of the substance. These examples serve as cautionary tales that highlight the potential consequences of using synthol.
- Gregg Valentino: Known as “The Man Whose Arms Exploded,” Gregg Valentino was once considered to have the world’s largest biceps. Valentino admitted to using synthol and other performance-enhancing drugs, which led to an unnatural appearance and serious health complications, including a life-threatening infection and the removal of part of his biceps muscle (13).
- Kirill Tereshin: A Russian bodybuilder nicknamed “Popeye” gained internet fame for his disproportionately large biceps, which he achieved by injecting synthol into his arms. Tereshin’s biceps eventually became so deformed and painful that he required surgery to remove the oil and scar tissue that had built up in his arms (14).
- Romario Dos Santos Alves: A Brazilian bodybuilder aspired to look like the Incredible Hulk and began injecting synthol into his arms, causing them to swell to an alarming size. After experiencing severe pain, Alves was told by doctors that they might need to amputate his arms due to the risk of infection and necrosis. Fortunately, doctors were able to remove the synthol-filled rocks and save his limbs (15).
These examples of synthol abuse serve as stark reminders of the potential risks and consequences associated with using site enhancement oils. Pursuing an aesthetic physique through dangerous means, like synthol injections, can lead to irreversible damage and life-altering health issues.
The use of synthol as a shortcut to achieving a muscular physique is not only risky but also ineffective in promoting real muscle growth or strength. The potential side effects and long-term health consequences far outweigh any temporary cosmetic benefits. Instead of resorting to synthol, bodybuilders and fitness enthusiasts should focus on proper nutrition, consistent training, and safe supplementation to achieve their desired physique.
- Iversen, M. S., & Velter, J. (2016). Muscle enhancement using intramuscular injections of oil. Journal of the European Academy of Dermatology and Venereology, 30(9), 1561-1565.
- Cohane, G. H., & Pope, H. G. (2002). Body image in boys: a review of the literature. International Journal of Eating Disorders, 29(4), 373-379.
- Kirchhof, M. G., & Wong, V. W. (2012). Cutaneous complications of bodybuilding.
- Sánchez, O. A., Rodríguez, F. E., & Rodríguez, R. M. (2015). Kidney and liver damage associated with the use of synthetic substances for body enhancement: a case report. Journal of Medical Case Reports, 9(1), 1-5.